Oklahoma, 2001

Hail in Oklahoma, May 29, 2001

May 29, 2001 · NWS OUN · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 3:31 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, May 29, 3:31 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
431 AM CDT TUE MAY 28 2001

UPPER RIDGE OVER THE AREA IS MOVING EAST IN RESPONSE TO APPROACHING
UPPER LOW NEAR THE ARIZONA/NEW MEXICO BORDER. EXPECT UPWARD MOTION
TO SPREAD OVER THE AREA THROUGH THE DAY HELPING SCATTERED CONVECTION
TO AFFECT MOST AREAS. BY EARLY THIS EVENING STRONGER UVVS SHOULD
FORM ACROSS SOUTHWEST KANSAS/NORTHWEST OKLAHOMA NEAR LEFT EXIT
REGION OF UPPER JET. WITH ADEQUATE INSTABILITY AND ABUNDANT
MOISTURE...EXPECT ANOTHER LARGE COMPLEX OF STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP AND PROPAGATE SOUTHEASTWARD ALONG THE LOW
LEVEL JET AXIS DURING THE OVERNIGHT PERIOD. ALONG WITH THE
POSSIBILITY OF TSRA LINGERING IN THE MORNING...LATEST ETA GUIDANCE
SHOWS FRONTAL BOUNDARY STALLING ACROSS SOUTHEAST OKLAHOMA UNTIL LATE
WEDNESDAY OR WEDNESDAY NIGHT.

BY THURSDAY AM...SUBSIDENCE SHOULD PREVAIL ACROSS THE ENTIRE AREA.
UPPER LEVEL NORTHWEST FLOW SHOULD ALLOW WEAK REINFORCEMENTS OF
COOLER AIR THROUGH FRIDAY. BY SATURDAY LATEST AVN IN CONSISTENT WITH
LAST NIGHTS MRF IN SHOWING A SLOW WARMING AND DRYING TREND TO
DEVELOP OVER THE WEEKEND. THESE MODELS TO SHOW WEAK CONVERGENCE
SETTING UP ALONG A DEVELOPING DRYLINE TO THE WEST. WILL NEED TO
MONITOR THE POSSIBILITY OF A FEW TSRA DRIFTING EASTWARD INTO WESTERN
OKLAHOMA SATURDAY NIGHT OR SUNDAY NIGHT. FOR NOW WILL KEEP IT
DRY...AND PASS CONCERNS ALONG TO THE NEXT SHIFT.

GAG 81/64/81/55 4720
PNC 80/64/82/58 3830
HBR 81/65/84/58 4630
OKC 81/65/84/60 3732
SPS 84/66/86/62 4642
DUR 82/66/87/65 3643

...CORRECTED FOR DATE
.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, May 29, 6:00 AM CST, 3 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT TUE MAY 29 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY TONIGHT
ACROSS CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS.
ELSEWHERE... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT ACROSS SOUTHEAST OKLAHOMA. LARGE HAIL... DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE POSSIBLE. HEAVY RAINS WILL ALSO BE A
THREAT.

SCATTERED THUNDERSTORMS THIS MORNING IN CENTRAL AND WESTERN OKLAHOMA
WILL GRADUALLY WEAKEN DURING THE MORNING HOURS AS THEY MOVE TO THE
NORTHEAST.

MEANWHILE... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHWEST
UNITED STATES WILL MOVE INTO THE SOUTHERN PLAINS TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS AND ASSOCIATED EXTENSIVE CLOUD COVER WILL
LIMIT THE POTENTIAL FOR DAYTIME HEATING. THIS WILL LIKELY KEEP
INSTABILITIES DOWN IN THE MODERATE RANGES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHWEST KANSAS AND THE TEXAS
PANHANDLE AND THEN SPREAD EAST AND SOUTHEAST. SOME OF THE STORMS
WILL BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE MAINLY ALONG ANY OUTFLOW BOUNDARIES
THAT MAY STILL REMAIN FROM THIS MORNINGS THUNDERSTORM ACTIVITY.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE WHILE BECOMING
MORE ORGANIZED DURING THE EVENING WITH THE APPROACH OF THE UPPER
LEVEL LOW PRESSURE SYSTEM. MEANWHILE... STRENGTHENING SOUTH WINDS
AROUND THE 5 THOUSAND FOOT LEVEL WILL DRAW LARGE AMOUNTS OF MOISTURE
INTO THE AREA. THESE STORMS WILL SPREAD ACROSS WESTERN... CENTRAL
AND SOUTHERN OKLAHOMA... AS WELL AS PORTIONS OF WESTERN NORTH TEXAS
DURING THE OVERNIGHT HOURS. ALTHOUGH HAIL... STRONG WINDS AND HEAVY
RAINS WILL BE THE MAIN SEVERE WEATHER THREATS... ISOLATED BRIEF
TORNADOES COULD ALSO OCCUR.

LIMITED SPOTTER ACTIVATIONS MAY BE REQUIRED THIS MORNING.
MEANWHILE... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE
PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON
MAINLY IN WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS... AND THEN
AREAWIDE DURING THE OVERNIGHT HOURS.

&&
CJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Comanche

When
May 29, 9:03 AM CST
Where
Comanche County, Lawton
Measured
0.88 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
34.617, -98.400

Hail, Comanche

When
May 29, 9:08 AM CST
Where
Comanche County, Lawton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.617, -98.400

Hail was reported near Interstate 44 and Fort Sill Blvd.

Hail, Comanche

When
May 29, 9:14 AM CST
Where
Comanche County, Lawton
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
34.617, -98.400

Hail was reported near Interstate 44 and Fort Sill Blvd.

Hail, Comanche

When
May 29, 9:40 AM CST
Where
Comanche County, 1 mi S of Sterling
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.733, -98.167

Hail, Grady

When
May 29, 9:58 AM CST
Where
Grady County, 5 mi WSW of Rush Spgs
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.750, -98.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248523, 5248524, 5248525, 5248526, 5248527.